Alert archive / Georgia / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 41, NWS Jacksonville, FL

May 24, 1997Ware County, Georgia

NWS Jacksonville, FL issued this severe thunderstorm warning at May 24, 1997, 5:44 PM EDT for Ware County, Georgia. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 24, 1997, 5:44 PM EDT (21:44 UTC)
Expired
May 24, 1997, 6:30 PM EDT
In force
46 min
Issued by
NWS Jacksonville, FL
Area
Whole counties

County Ware County, GA

What was reported inside it

TimeReportWhereRemark
May 24, 5:46 PM EDTThunderstorm WindWaresboro, GANumerous reports of large trees blown down. A carport was damaged.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 9.7 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 1997-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 524 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 1997-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
524 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
563 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

527 
WUUS1 KJAX 242145 RRA
SVRJAX
GAC299-242230-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
544 PM EDT SAT MAY 24 1997
 
THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  630 PM EDT
FOR PERSONS IN THE FOLLOWING LOCATIONS...
 
IN SOUTHEAST GEORGIA
 
   ...WARE COUNTY
 
AT 543 PM EDT DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NORTHWEST OF
WAYCROSS MOVING SOUTH. THIS STORM WILL MOVE FROM WARESBORO TO NEAR
NEEDHAM BY 6 PM AND WILL BE CAPABLE OF LARGE HAIL AND DAMAGING WINDS.
 
 
 
WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A
STRONG BUILDING.  DO NOT STAND BY WINDOWS.  DONT USE TELEPHONES
OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM
HAS PASSED.  MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.
 
PP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 2:30 PM EDT, 3 hours 14 minutes earlier.

Area forecast discussion, May 24, 2:30 PM EDT, 3 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
228 PM EDT SAT MAY 24 1997

CRNT...WELL WE'VE GOT THE DAYTIME HTG...LLVL MSTR...INSTABILITY...
C-BRZ FNTS FOR SM LIFT AND I JUST GOT BACK INSIDE FROM WATCHING
THE BLDG CB'S/TCU PASS BY SO THINGS SHUD POP IN THE NEXT COUPLE
OF HOURS. PUT ANOTHER WAY IT'S SUMMER IN THE SOUTH! WILL LEAVE ZFP
ALONE THRU BALANCE OF AFTN...BUT WILL WATCH HAMILTON AND SUWANNEE
COS CLOSELY AS W CST C-BRZ MOVS INLAND.

TNGHT...CNVCTN SHUD DIE OFF ARND 10-11 PM. WITH LOTS OF LLVL MSTR
FEEDING IN FRM THE GLF XPCT LOW CLDS TO REMAIN ALL NIGHT. SHOULD
BE QUITE HUMID ALSO. WINDS SHUD BE TO HI FOG GENERAL FG FORMATION
BUT MIGHT SEE PATCHY LGT FG IN SHELTERED LCNS.

TMRW...REPEAT OF THU...FRI...TDA ON TAP. RDG CONTS TO SHIFT OFFSHR
WITH FLOW BCMG MORE S TO SW. SHRTWV PASSING THRU SHUD KICK OFF CNVCTN
A BIT EARLIER AND MORE WDSPRD THAN TDA...BUT STILL THINK THE W CST
C-BRZ WILL BE THE DOMINANT FACTOR.:

PRELIM

SSI TB 71/79 72/85 05463
JAX TB 73/88 70/90 05363
GNV TB 69/87 69/91 05352

SANDRIK

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 6:35 PM EDTSevere Thunderstorm WarningJAXClinch30 min

Nearby

Severe Thunderstorm Warnings in Georgia, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.